Wyoming, 2013

Winter Weather in Wyoming, December 23 to 24, 2013

December 23 to 24, 2013 · NWS CYS · 10 events in 2 counties and zones

A fast moving upper level disturbance produced light to moderate snow accumulations over the Snowy and Sierra Madre ranges. Six to 13 inches was estimated, highest above 10000 feet.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A fast moving upper level disturbance produced light to moderate snow accumulations over the Snowy and Sierra Madre ranges. Six to 13 inches was estimated, highest above 10000 feet. Gusty west winds of 30 to 50 mph created low visibilities in blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 23, 4:32 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Dec 23, 4:32 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MST MON DEC 23 2013

.SHORT TERM...(THIS EVENING THROUGH CHRISTMAS DAY
ISSUED AT 318 PM MST MON DEC 23 2013

NORTHWEST FLOW REMAINS PROGRESSIVE AS ONE TROUGH DEPARTS AND THE
NEXT TAKES AIM FROM THE PACIFIC NW. SO...THE AREA IS IN BETWEEN THE
MID-LEVEL SYNOPTIC SYSTEMS TODAY...ALTHOUGH IMPACTS ARE STILL BEING
FELT. OROGRAPHIC LIGHT SNOW OVER THE SNOWY/SIERRA MADRES AND
STRENGTHENING LLVL GRADIENT IN RESPONSE TO A DEVELOPING LEE-SIDE
PRESSURE TROUGH. OBSERVATIONS IN THE ARLINGTON AREA HAVE BEEN
HITTING HIGH WIND WARNING CRITERIA OVER THE PAST SEVERAL HOURS AND
WITH LLVL GRADIENTS PROGGED TO CONTINUE TO TIGHTEN...SEE NO REASON TO
MAKE ANY CHANGES TO THE INHERITED HIGHLIGHT. LATEST KCAG-KCPR
GRADIENTS OFF OF THE NAM PEAK BETWEEN 60-80 METERS TONIGHT. H7 PROGS
PEAK BETWEEN 55-65 KNOTS AS WELL. THIS PREFRONTAL GRADIENT AND H7
PROGS WILL BE PLENTY TO CONTINUE TO SEE HIGH WINDS IN ARLINGTON AND
SHOULD SEE WINDS SPREAD MORE IN AND AROUND THE SOUTHERN LARAMIE
RANGE. THERE CONTINUES TO BE SOME CONCERN THAT THESE STRONG WINDS
MAY BE ABLE TO DESCEND FAR ENOUGH TO AFFECT THE CENTRAL LARAMIE
COUNTY ZONE...INCLUDING CHEYENNE. LATEST 12Z MOS GUIDANCE PEAKS
BETWEEN 27 AND 30 KNOTS AT KCYS BETWEEN 12Z AND 18Z TUESDAY.
JET-SUPPORT DOES NOT LOOK ALL THAT FAVORABLE. HOWEVER...QG VERTICAL
VELOCITIES SHOW A FAIRLY STRONG SUBSIDENT BULLS-EYE MOVING OVERHEAD
POST-FRONTAL. FEEL THREAT IS TOO MARGINAL AND SHORT-LIVED TO
NECESSITATE A HIGHLIGHT AT THIS TIME. HOWEVER...DID BOOST WINDS
GUSTS ALONG I25 AND IN CHEYENNE PROPER TO AROUND 50 MPH TOMORROW
MORNING. THESE WINDS COMBINED WITH LAST NIGHTS SNOW WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW TUESDAY MORNING. WINDS WILL
SLOWLY DISSIPATE TUESDAY AFTERNOON WHICH WILL CAUSE IMPACTS TO WANE.
WILL SEE A PERIOD OF SNOW WITH THIS COMPACT SHORTWAVE...BEST CHANCES
OVER THE SNOWY AND SIERRA MADRE RANGES. IN FACT...SNOWFALL RATES
SHOULD INCREASE ENOUGH TONIGHT AND TUESDAY FOR AN ADDITIONAL 4 TO 8
INCHES...WITH LOCALLY HIGHER AMOUNTS ALONG WEST FACING SLOPES.
SO...HAVE ISSUED A WINTER WEATHER ADVISORY 6 PM TONIGHT THROUGH 6 PM
TUESDAY. LOWER ELEVATIONS MAY SEE A PERIOD OF LIGHT SNOW AS WELL
DURING THE DAY ON TUESDAY...ALTHOUGH LITTLE IF ANY ACCUMULATIONS ARE
EXPECTED. TEMPERATURES WILL BE A FEW DEGREES WARMER ON CHRISTMAS
EVE. ALTHOUGH BRISK WINDS WILL PREVENT IT FROM FEELING ANY WARMER.

BEHIND THE DEPARTING SHORTWAVE...DRY CONDITIONS AND LESS WINDS
EXPECTED FOR CHRISTMAS DAY. HIGH TEMPERATURES ON WEDNESDAY WILL BE
VERY TYPICAL...WITH 20S WEST OF THE LARAMIE RANGE AND 30S ON THE
PLAINS.

.LONG TERM...(CHRISTMAS NIGHT THROUGH MONDAY)
ISSUED AT 318 PM MST MON DEC 23 2013

DRY AND MILD WEATHER EXPECTED TO CLOSE OUT THE WEEK OVER THE
REGION UNDER A GENERALLY NW FLOW ALOFT AND DOWNSLOPE WINDS. NEXT
COOL FRONT TO AFFECT THE AREA SHOULD PASS ACROSS ON SATURDAY AS A
CLIPPER-TYPE SHORTWAVE DROPS SE OUT OF THE CANADIAN PRAIRIES INTO
THE NORTHERN PLAINS. GFS CONSIDERABLY STRONGER WITH THE ASSOCIATED
SFC HIGH MOVING INTO THE NORTHERN PLAINS SUNDAY AND PUTS OUT MORE
WIDESPREAD QPF OVER THE CWA AS WELL...WHILE THE EC IS QUICKER AND
WEAKER. IT APPEARS THE GFS IS A BIT OVERDONE AND WEIGHTED THE FCST
MORE TOWARDS THE ECMWF FOR THIS PACKAGE. REGARDLESS...COLDER ON
SUNDAY THEN REMAINING COOL FOR MONDAY WITH LITTLE PCPN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON)
ISSUED AT 425 PM MST MON DEC 23 2013

THE MAIN CONCERN FOR AVIATION OPERATIONS WILL BE STRONG AND GUSTY
WINDS FOR PORTIONS OF SOUTHEAST WYOMING TONIGHT AND TUESDAY. GUSTS
OF 40 TO 50 KT WILL PRIMARILY IMPACT AREAS IN AND NEAR THE MOUNTAINS
WITH OCCASIONAL MODERATE TO SEVERE TURBULENCE. MOISTURE WILL BE
INCREASING IN ADVANCE OF A FAST MOVING UPPER LEVEL DISTURBANCE AND
COLD FRONT TONIGHT WEST OF THE LARAMIE RANGE. MVFR CEILINGS MAY
LOWER TO IFR AT TIMES AT RAWLINS AND SARATOGA THROUGH TUESDAY
MORNING. ELSEWHERE...VFR CEILINGS WILL PREVAIL...APPROACHING MVFR
TUESDAY EAST OF THE LARAMIE RANGE. THE MOUNTAINS WILL BECOME
OBSCURED TONIGHT AND CONTINUE TUESDAY. WINDS WILL SHIFT TO THE
NORTHWEST AND BECOME GUSTY OVER WESTERN NEBRASKA TUESDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 234 AM MST MON DEC 23 2013

NO FIRE WEATHER CONCERNS THROUGH NEXT WEEK WITH COOL TEMPERATURES
AND HUMIDITIES OVER 30 PERCENT. ALTHOUGH IT WILL BE WINDY EARLY
THIS WEEK AND BREEZY FURTHER TO THE EAST ACROSS WESTERN
NEBRASKA...HIGH HUMIDITIES AND SNOW COVER WILL PREVENT ANY
CONCERNS IN THE NEAR FUTURE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 6 PM MST TUESDAY FOR WYZ112-114.

     HIGH WIND WARNING UNTIL 9 AM MST TUESDAY FOR WYZ110.

     HIGH WIND WARNING UNTIL 9 AM MST TUESDAY FOR WYZ106-116-117.

NE...NONE.
&&

SHORT TERM...HAHN
LONG TERM...RE
AVIATION...JAMSKI
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 23, 8:47 AM MST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
847 AM MST MON DEC 23 2013

WYZ101>119-241200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
847 AM MST MON DEC 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS WILL DEVELOP ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING THIS AFTERNOON WITH WITH GUSTS OF 60 MPH POSSIBLE.
STRONGER WINDS ARE EXPECTED TONIGHT THROUGH EARLY TUESDAY AS A STRONG
COLD FRONT PUSHES ACROSS THE REGION. A HIGH WIND WARNING IS IN
EFFECT FOR PORTIONS OF SOUTHEAST WYOMING INCLUDING INTERSTATE 80 AND
INTERSTATE 25 THROUGH 9 AM TUESDAY. THESE STRONG WINDS WILL PRODUCE
SIGNIFICANT BLOWING AND DRIFTING SNOW TODAY AND EARLY TUESDAY.
VISIBILITIES WILL BE REDUCED TO BELOW ONE HALF MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG GUSTY WINDS ARE POSSIBLE TUESDAY AND WEDNESDAY ACROSS
SOUTHEAST WYOMING...ESPECIALLY ACROSS THE WIND PRONE AREAS. GUSTS
AROUND 55 MPH ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-241200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
847 AM MST MON DEC 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHWEST WINDS ARE EXPECTED TUESDAY MORNING THROUGH EARLY
AFTERNOON AS A STRONG COLD FRONT MOVES ACROSS THE AREA. GUSTS UP
TO 45 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Dec 23, 5:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MST MON DEC 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/23/2013  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

0455 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
12/23/2013  M54 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

0515 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
12/23/2013  M50 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

&&

BCHAPMAN
Local storm report, Dec 23, 5:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MST MON DEC 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
12/23/2013  M63.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE WYDOT SITE.

0521 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.22W
12/23/2013  M65.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

&&

MJAMSKI
Local storm report, Dec 23, 5:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MST MON DEC 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
12/23/2013  M63.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE WYDOT SITE.

0521 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.22W
12/23/2013  M65.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

&&

MJAMSKI
Local storm report, Dec 23, 6:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MST MON DEC 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND GST 2 E ARLINGTON           41.59N 106.17W
12/23/2013  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

MJAMSKI
Local storm report, Dec 23, 6:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
631 PM MST MON DEC 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
12/23/2013  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH

0607 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
12/23/2013  M0 MPH           ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 39 MPH

&&

BCHAPMAN
Local storm report, Dec 23, 6:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
634 PM MST MON DEC 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
12/23/2013  M50.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 39 MPH

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Sierra Madre Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 7 inches of snow.

Winter Weather, Sierra Madre Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 6 inches of snow.

Winter Weather, Sierra Madre Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 8 inches of snow.

Winter Weather, Sierra Madre Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 7 inches of snow.

Winter Weather, Snowy Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The South Brush Creek SNOTEL site (elevation 8440 ft) estimated 7 inches of snow.

Winter Weather, Snowy Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 13 inches of snow.

Winter Weather, Snowy Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 11 inches of snow.

Winter Weather, Snowy Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 9 inches of snow.

Winter Weather, Snowy Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 9 inches of snow.

Winter Weather, Snowy Range

When
December 23, 7:00 PM MST to December 24, 7:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10510 ft) estimated 13 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493138, 493139, 493141, 493142, 493143, 493144, 493145, 493146, 493148, 493149.